A previous EM Pharm Pearl focused on the adverse events associated with the use of IV olanzapine for agitation. This pearl addresses concerns around using parenteral (IV or IM) olanzapine with parenteral benzodiazepines.
Olanzapine has two FDA boxed warnings, one for increased mortality when used long-term in older adults with dementia-related psychosis and another pertaining to adverse effects of extended release IM olanzapine. However, there exists a potential risk of excess sedation and respiratory depression when IM/IV olanzapine is administered with parenteral benzodiazepines for agitation. The European Medicines Agency recommends separating the administration of IM/IV olanzapine and parenteral benzodiazepines by at least 60 minutes. The FDA does not have a specific recommendation regarding separation of the 2 medications, but cautions against co-administration citing a lack of data. Currently, IM olanzapine is the only second generation antipsychotic with a precaution listed in its FDA prescribing information. This advisory is the result of 160 post-marketing adverse events, including 29 fatalities, associated with IM olanzapine .
When the above cases submitted to the FDA are thoroughly investigated, the problem appears to be related to polypharmacy rather than an olanzapine/benzodiazepines alone [2, 3]. This FOAMcast podcast provides an excellent summary of the data (Table 1). Additionally, the timing of fatalities after the last dose of olanzapine is prolonged in many cases (Table 2) and many of the causes of death are unattributable to olanzapine . Several ED studies have used IV/IM olanzapine in combination with parenteral benzodiazepines to treat agitated patients without an increased signal of airway compromise [4-6].
|Table 1: Summary of Fatalities Associated with Olanzapine (n=29)|
+ Other Medications
Adapted from FOAMcast podcast: Olanzapine + Benzodiazepines – What is the FDA warning about? 
|Table 2: Timing of Fatalities Following Last Olanzapine Dose (n=29)|
|≤ 1 hour||1-12 hours||12-24 hours||> 24 hours||Unknown|
Separating IV/IM olanzapine from parenteral benzodiazepines by 60 minutes is likely a safe practice, if co-administration of these medications is necessary or desired to treat agitated patients. Patients with ethanol on board are at a higher risk of adverse events [7, 8]. Monitoring should be commensurate with the patient situation and medication(s) chosen.
Want to learn more about EM Pharmacology?
Read other articles in the EM Pharm Pearls Series and find previous pearls on the PharmERToxguy site.
- Marder SR, Sorsaburu S, Dunayevich E, et al. Case reports of postmarketing adverse event experiences with olanzapine intramuscular treatment in patients with agitation. J Clin Psychiatry. 2010;71(4):433-441. doi: 10.4088/JCP.08m04411gry. PMID: 20156413.
Williams AM. Coadministration of intramuscular olanzapine and benzodiazepines in agitated patients with mental illness. Ment Health Clin. 2018;8(5):208-213. doi: 10.9740/mhc.2018.09.208. PMID: 30206503.
- Khorassani F, Saad M. Intravenous olanzapine for the management of agitation: review of the literature. Ann Pharmacother. 2019;53(8):853-859. doi: 10.1177/1060028019831634. PMID: 30758221.
- Chan EW, Taylor DM, Knott JC, Phillips GA, Castle DJ, Kong DCM. Intravenous droperidol or olanzapine as an adjunct to midazolam for the acutely agitated patient: a multicenter, randomized, double-blind, placebo-controlled clinical trial. Ann Emerg Med. 2013;61(1):72-81. doi: 10.1016/j.annemergmed.2012.07.118. PMID: 22981685.
- Cole JB, Moore JC, Dolan BJ, et al. A prospective observational study of patients receiving intravenous and intramuscular olanzapine in the emergency department. Ann Emerg Med. 2017;69(3):327-336.e2. 10.1016/j.annemergmed.2016.08.008. PMID: 27823873.
- Martel ML, Klein LR, Rivard RL, Cole JB. A large retrospective cohort of patients receiving intravenous olanzapine in the emergency department. Acad Emerg Med. 2016;23(1):29-35. doi: 10.1111/acem.12842. PMID: 26720055.
- Wilson MP, MacDonald K, Vilke GM, Feifel D. Potential complications of combining intramuscular olanzapine with benzodiazepines in emergency department patients. J Emerg Med. 2012;43(5):889-896.
doi: 10.1016/j.jemermed.2010.04.012. PMID: 20542400
- Wilson MP, MacDonald K, Vilke GM, Feifel D. A comparison of the safety of olanzapine and haloperidol in combination with benzodiazepines in emergency department patients with acute agitation. J Emerg Med. 2012;43(5):790-797. doi: 10.1016/j.jemermed.2011.01.024. PMID: 21601409.
The post Does the Combination of Parenteral Olanzapine with Benzodiazepines for Agitation in the ED Increase the Risk of Adverse Events? appeared first on ALiEM.